Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 229, NWS Midland/Odessa, TX

August 22, 2003Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 22, 2003, 3:21 PM CDT for Scurry County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 3:21 PM CDT (20:21 UTC)
Expired
Aug 22, 2003, 4:15 PM CDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 130 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 222021
SVRMAF
TXC415-222115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCURRY COUNTY IN WEST TEXAS

* UNTIL 415 PM CDT

* AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
  A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF SNYDER...MOVING SOUTHWEST
  AT 20 MPH. GOLFBALL HAIL HAS BEEN REPORTED ON THE SOUTHSIDE OF SNYDER.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  SNYDER...UNION...RANDALLS CORNER AND IRA

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3271 10117 3253 10112 3266 10074 3294 10079

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:52 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 22, 1:52 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CDT FRI AUG 22 2003

.SHORT TERM...
22/12Z UPPER AIR ANALYSES INDICATED A 250MB SHEAR AXIS STRETCHED
FROM THE BIG BEND REGION NORTHEAST INTO WESTERN OK. IN
ADDITION...PLENTY OF LOW-LEVEL MOISTURE WAS AROUND THE AREA WITH
850MB DEW POINTS OF 18C AT KDRT. THE LATEST WV SATELLITE REVEALS A
WEAK UPPER LOW ALONG THE CENTRAL PORTION OF THE TEXAS GULF COAST.
WILL ALSO COMMENT THAT 12Z MODELS DID NOT CAPTURE THE COOLER AIR AT
500MB (-10C) OVER CENTRAL AND EAST TEXAS THIS MORNING. GIVEN THE
ABOVE FACTORS AND A SERIES OF EMBEDDED WAVES IN THE MID-LEVEL
EASTERLY FLOW...SCATTERED THUNDERSTORMS ARE EXPECTED IN THE SHORT
TERM FORECAST.  CURRENT GRIDS ARE IN LINE WITH THE LATEST MOS
GUIDANCE...SO ONLY MINIMAL CHANGES WERE MADE.

&&

.LONG TERM...
THE SUBTROPICAL RIDGE WILL REMAIN CENTERED ACROSS THE CENTRAL PLAINS
OVER THE NEXT FEW DAYS. WEAK SHORTWAVES WILL CONTINUE TO ROTATE
AROUND THE SOUTHERN SIDE OF THE RIDGE THROUGH THE WEEKEND. IN
ADDITION...A SHEAR AXIS WILL LIKELY SET UP SOMEWHERE ACROSS THE
SOUTHERN HALF OF THE CWA BOTH SATURDAY AND SUNDAY. WILL KEEP THE
HIGHEST POPS IN THE SOUTH ALONG THE EXPECTED POSITION OF THE SHEAR
AXIS. WILL ALSO MAINTAIN A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE
ENTIRE AREA MONDAY AND TUESDAY...AS ADDITIONAL SHORTWAVE ENERGY
CONTINUES TO TRANSLATE ACROSS THE CWA.

THE GFS ADVERTISES A STRONG COLD FRONT TO PUSH THROUGH THE AREA LATE
TUESDAY OR EARLY WEDNESDAY. DO NOT HAVE MUCH CONFIDENCE THAT A FRONT
OF THIS STRENGTH AND SPEED WILL AFFECT THE AREA AT THIS POINT.
HOWEVER...THE ECMWF DOES ADVERTISE A WEAKER FRONTAL PASSAGE BY
WEDNESDAY NIGHT OR THURSDAY MORNING. WILL NOT MAKE ANY DRASTIC
CHANGES TO THE EXTENDED PORTION OF THE FORECAST...AND WILL GENERALLY
KEEP WEDNESDAY THROUGH FRIDAY NEAR OR SLIGHTLY BELOW CLIMATOLOGIAL
LEVELS AND SEE WHAT LATER MODELS SHOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF 68 91 68 91 / 40 20 20 20
CNM 67 90 66 93 / 30 20 20 10
MRF 58 80 58 84 / 30 30 30 30
FST 69 90 68 90 / 30 30 30 20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

06/21
Hazardous weather outlook, Aug 22, 2:30 PM CDT, 51 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
TONIGHT. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...GUSTY WINDS TO 50 MPH AND OCCASIONAL DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

PLATT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:48 PM CDTSevere Thunderstorm WarningMAFBorden42 min
Aug 22, 5:45 PM CDTSevere Thunderstorm WarningMAFEctor60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.